Thunderstorm Wind, Oswego
- When
- May 24, 2:49 PM EST
- Where
- Oswego County, West Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.283, -76.067
Widely scattered thunderstorms developed and moved across the north country. One thunderstorm downed trees across Route 11 in the Town of West Monroe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Widely scattered thunderstorms developed and moved across the north country. One thunderstorm downed trees across Route 11 in the Town of West Monroe. In Watson, trees and power lines were downed by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 24, 1:15 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 215 PM EDT MON MAY 24 2004 CONVECTION HAVING SOME DIFFICULTY FIRING UP ACROSS OUR FCST AREA DESPITE GREAT CONVECTIVE PARAMETERS (2500 CAPES AND -6 LIS WITH VIRTUALLY NO CIN). GOOD CU FIELD BUT ALSO TYPICAL LAKE SHADOW FROM BUF TO ABOUT ROC. ACTIVITY BEGINNING TO POP ALONG OUTFLOW FROM THIS LK BREEZE BOUNDARY FROM CATT CO TO MID GENESEE VALLEY ATTM AND STILL CAN SEE THREAT OF SVR WX FOR NEXT HOUR OR TWO FROM THAT AREA EASTWARD. DEW PTS DROPPING NR LK ERIE THOUGH AS FRONTAL TROF TRIES TO SWING THROUGH SO THREAT RAPIDLY DIMINISHING OVER FAR WEST. WOULD EXPECT WATCH TO BE SHAVED IN FAR WEST SOON...AND EXPIRES AT 5 PM ANYWAY. ON TO REST OF FORECAST...COLD FRONT EASES ACROSS REGION THIS EVENING...TO BE FOLLOWED BY DECK OF LOW CLOUD. MODELS SPIT OUT A FEW SPRINKLES OR EVEN DRIZZLE LATER TONIGHT AND EARLY TUES SO WILL INCLUDE A 30 POP ALL ZONES TONIGHT. TUES WILL BE A TOUGH FORECAST DAY AS ALL AREAS SHOULD START OUT WITH LOW CLOUD BUT DECENT BUBBLE OF HIGH PRESSURE BUILDS SOUTH WITH SOME SUBSIDENCE. GFS AND MOS SCATTER US OUT BUT ETA ON BUFKIT KEEPS LOW CLOUDS IN ALL DAY. WOULD EXPECT A BIT OF CLEARING IN AFTERNOON HOWEVER AS SFC FLOW TURNS SOUTHERLY AS HIGH DRIFTS OFF TO EAST. TEMPS DEPENDENT ON CLOUD...850S SOAR TO +13 IN WEST LATE WHICH WOULD SUPPORT 80...BUT WE WONT BREAK 60S IN WE STAY IN CLOUDS. FOR NOW WILL BLEND FROM U60S EAST TO M70S WEST. ENJOY THE DRY DAY THOUGH AS NEXT SYSTEM APPROACHES QUICKLY LATER IN DAY AND TUES NT. ETA STARTS SHOWERS NEAR 8 PM TUES FAR WEST..GFS A FEW HOURS SOONER...BUT THIS SHOULD BE LATE ENOUGH IN DAY TO RESTRICT MENTION TO TUES EVE AND NIGHT. MODELS HANDLE PASSAGE OF THIS TROF DIFFERENTLY...ETA BRINGS LOW RIGHT ACROSS WNY WITH GOOD WARM FRONTAL GRADIENT POSSIBLY RESULTING IN HEAVY QPF...GFS REDEVELOPS LOW TO SOUTH WITH MINOR QPF HERE. FOR NOW LIKELY POPS WILL DO. NEAR ETERNAL FRONTAL SYSTEM GETS PUSHED WELL TO OUR SOUTH WED AND THURS AS WEAK UPPER TROF BECOMES ESTABLISHED OVER NORTHEAST. SOME INSTABILITY SO WILL GO WITH 30 POP WED AND 20 POPS THURS. TEMPS A BIT BELOW NORMAL. EXTENDED...NEXT FRONT CROSSES FRIDAY...CHC POPS ALL AREAS. ALL SIGNS POINT TO A FINE START TO THE HOLIDAY WEEKEND ON SATURDAY WITH SUNSHINE AND SEASONABLE TEMPS...BUT LATEST MODELS TRENDING FRONT FURTHER NORTH A BIT SOONER LATER IN WEEKEND SO WILL HAVE TO INCLUDE CHC POPS FOR SUN AND MON ALONG WITH SEASONABLE (50/70) TEMPS. HYDROWISE...VAST MAJORITY OF REGION HAS GOTTEN A BREAK SINCE THE EARLY MORNING ACTIVITY WITH PLENTY OF SUNSHINE AND GUSTY WARM WINDS AIDING EVAPORATION. BUF AREA CREEKS RUNNING VERY HIGH BUT ALL APPEAR TO BE CRESTING A FOOT OR TWO BELOW FLOOD STAGE. ONLY POINT OF CONCERN IS BEMUS POINT ON CHAUTAUQUA LAKE WHICH IS NEAR FLOOD STAGE. WILL ALLOW FLOOD WATCH TO EXPIRE ON SCHED AT 4 PM. 48 HOUR RAINFALL WAS GENERALLY 2 TO 4 INCHES ACROSS ALL OF WRN NY IN THESE REPEATED OVERNIGHT DELUGES. AVIATION...ALTHOUGH A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM ALL CONVECTION HAS BEEN VERY LIMITED ACROSS WESTERN AND CENTRAL NEW YORK. EXPECT CONDITIONS TO REMAIN VFR OVER MOST AREAS BUT WIDELY SCATTERED IFR CONDITIONS IN ANY THUNDERSTORMS EAST AND SOUTH OF BUFFALO. WINDS WILL BE GUSTY AT THE SURFACE IN THE EARLY PART OF THE TAF PERIOD WITH A 40 KNOT LOW LEVEL JET AROUND 5 THOUSAND FEET. WINDS WILL QUICKLY DROP OFF BY THIS EVENING. OVERNIGHT A BROAD AREA OF MVFR CEILINGS CURRENTLY OVER THE CENTRAL AND UPPER GREAT LAKES ARE FORECAST TO SPREAD INTO OUR ENTIRE AREA. IMPROVEMENT TO VFR CONDITIONS IS LIKELY BY MID DAY TUESDAY. .BUF...NONE. (FLOOD WATCH EXPIRED 4 PM) MCLAUGHLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 430 AM EDT MON MAY 24 2004 NYZ001>008-010>014-019>021-085-241031- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 430 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION AS THE AREA REMAINS UNDER THE INFLUENCE OF WARM, MOIST AIR THIS MORNING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. IN ADDITION, THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WHICH WILL FALL ONTO ALREAD SATURATED GROUND. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ LEVAN
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401389, 5401390.